Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Albany, NY

June 30, 2006Hamilton County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 30, 2006, 5:18 PM EDT for Hamilton County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 5:18 PM EDT (21:18 UTC)
Expired
Jun 30, 2006, 6:15 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Hamilton County, NY

The radar

The Ft Drum radar (KTYX), 107 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 302119
SVRALY
NYC041-302215-
/O.NEW.KALY.SV.W.0071.060630T2118Z-060630T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAMILTON COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...SPECULATOR...INDIAN LAKE

* UNTIL 615 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF OLD 
FORGE TO 11 MILES NORTHEAST OF OLD FORGE...MOVING SOUTHEAST AT 35 
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INLET...BROWN TRACT POND CAMPGROUND AND RAQUETTE LAKE BY 525 PM EDT
  FORKED LAKE PUBLIC CAMPGROUND...LIMEKILN LAKE CAMPGROUND...GOLDEN
  BEACH CAMPGROUND AND EIGHTH LAKE CAMPGROUND BY 530 PM EDT
  BLUE MOUNTAIN LAKE BY 535 PM EDT
  LAKE DURANT CAMPGROUND BY 540 PM EDT
  INDIAN LAKE BY 550 PM EDT

LAT...LON 4386 7426 4381 7422 4382 7418 4377 7406
      4374 7406 4372 7422 4335 7416 4360 7479
      4397 7484 4404 7475

$$
1 follow-up statement
000 
WWUS51 KALY 302148
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
548 PM EDT FRI JUN 30 2006

NYC041-302215-
/O.CON.KALY.SV.W.0071.000000T0000Z-060630T2215Z/
HAMILTON NY-
548 PM EDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL HAMILTON COUNTY...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM FORKED LAKE PUBLIC 
CAMPGROUND TO SAGAMORE LAKE TO EIGHTH LAKE CAMPGROUND...OR ALONG A 
LINE EXTENDING FROM 13 MILES NORTHWEST OF INDIAN LAKE TO 17 MILES 
WEST OF INDIAN LAKE TO 14 MILES EAST OF OLD FORGE...MOVING SOUTHEAST 
AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE DURANT CAMPGROUND BY 555 PM EDT
  WEST CANADA LAKES BY 600 PM EDT
  INDIAN LAKE...SLED HARBOR...PERKINS CLEARING AND LEWEY LAKE
  CAMPGROUND BY 610 PM EDT
  SPECULATOR BY 615 PM EDT

LAT...LON 4386 7432 4381 7422 4383 7427 4380 7425
      4376 7428 4372 7422 4349 7443 4360 7479
      4388 7473 4396 7464

$$

JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:55 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 3:55 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT FRI JUN 30 2006

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE AND ANY ASSOCIATED SHOWERS OR
THUNDERSTORMS WILL DIMINISH BY LATE THIS EVENING...WITH CLEARING
SKIES OVERNIGHT...AS WEAK HIGH PRESSURE BUILD ACROSS THE AREA. AS
HIGH PRESSURE SLIDES OFF THE MID ATLANTIC COAST ON SATURDAY...A
RETURN SOUTHWEST FLOW WILL BRING WARMING TEMPERATURES TO THE REGION
WITH A GOOD DEAL OF SUNSHINE. A WARM FRONT MOVING EAST THROUGH THE
GREAT LAKES REGION WILL BRING SHOWERS AND THUNDERSTORMS BACK INTO
THE REGION...WITH THE BEST CHANCE NORTH OF THE CAPITAL DISTRICT. A
COLD FRONT WILL GRADUALLY PUSH THROUGH ON SUNDAY...BRINGING A CHANCE
FOR THUNDERSTORMS. UNSETTLED WEATHER WILL CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
A FEW SHOWERS/T-STORMS WILL BE AROUND THIS EVENING AS AN UPR LVL
SHORT WAVE PASSES THRU. SBCAPE VALUES ARE GENERALLY 500 J/KG OR
LESS...BUT LAPSE RATES ARE STEEP. ISOLD-SCT SOME LOW TOPPED
CONVECTION MAY PRODUCE SOME BRIEF GUSTY WIND OR SMALL HAIL...SO WILL
ADD THESE TO THE ZONES. A VERY COMFORTABLE AIRMASS IN ALREADY IN
PLACE...WITH DEWPOINTS DROPPING THRU THE 50S THIS AFTN. AFTER THE
DISTURBANCE MOVES OFF TO OUR EAST...SKIES SHOULD CLEAR LATE THIS
EVENING...WITH SHOWERS RAPIDLY DIMINISHING. WITH DRY AIRMASS IN
PLACE...LOW TEMPS IN THE 50S WILL BE WIDESPREAD THRU THE FORECAST
AREA.

SAT WILL BE A PRETTY NICE SUMMER DAY...WITH DEWPOINTS JUST CREEPING
UP TO AROUND 60 BUT WITH A DECENT SW BREEZE AND TEMPS GENERALLY
TOPPING OUT IN THE LOWER TO MID 80S. FOR THE FIRST TIME IN A
WHILE...THERE WILL BE A GOOD DEAL OF SUNSHINE AND NO PRECIP. THIS
WILL NOT LAST FOR LONG THOUGH...AS A WARM FRONT WILL ALREADY BE ON
OUR DOORSTEP BY SAT EVENING. WRF/GFS HAVE COME INTO BETTER AGREEMENT
WITH TIMING OF RAIN ASSOC WITH WARM FRONT PASSAGE. AS OF NOW IT
LOOKS LIKE THE BEST CHANCE WILL BE NORTH OF THE CAPITAL
DISTRICT...WITH DECREASING CHANCES FURTHER SOUTH AWAY FROM THE
FORCING. THE WARM FRONT IS FORECAST TO PASS BY QUICKLY...SO THERE
WILL NOT BE A PROLONGED THREAT OF RAIN AS THE FORCING PASSES BY.

SUNDAY THERE IS A BIT MORE UNCERTAINTY AS TO WHAT WILL TRANSPIRE. WE
WILL BE IN THE WARM SECTOR BY EARLY MORNING...HOWEVER A COLD FRONT
WILL BE FAST ON ITS HEELS...AS THE SFC CYCLONE IS FORECAST TO TRACK
EASTWARD THRU ERN ONTARIO/SRN QUEBEC. THE MODELS ARE NOT INDICATING
MUCH QPF...WITH ONLY SLIGHT CHANCE TO CHANCE POPS. LIMITING FACTOR
TO MORE WIDESPREAD ACTIVITY WILL BE AN ANOMALOUSLY STRONG WESTERLY
FLOW AT 850 MB. THAT BEING SAID...ANY SHOWERS AND STORMS THAT DO POP
UP SUNDAY WILL HAVE TO POTENTIAL TO BECOME SEVERE WITH FORECAST CAPE
VALUES OF OVER 2000 J/KG AND AT LEAST 35-40 KTS OF 0-6 KM SHEAR.
WILL CONTINUE TO MENTION A CHANCE OF SEVERE THUNDERSTORMS IN THE HWO.

WRF SHOWS COLD FRONT SAGGING SOUTH OF THE AREA SUN NIGHT...BUT GFS
LINGERS THE BOUNDARY CLOSE TO SOUTHERN ZONES. CHOSE TO KEEP MOST
AREAS DRY...WITH JUST A SILENT SLIGHT CHANCE ACROSS SOUTHERN AREAS
SUN NIGHT INTO EARLY MON. TEMPS WILL CONTINUE TO BE QUITE
WARM...WITH MID TO UPR 80S COMMON IN MOST VALLEY LOCATIONS MON AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MAINLY ZONAL AND PROGRESSIVE FLOW ALOFT WILL BE PREVALENT THRU THE
PERIOD. A SERIES OF COLD FRONTS WILL PASS THRU THE REGION FROM THE
EARLY TO MID WEEK TIME FRAME. TIMING THIS FAR IN ADVANCE IS
DIFFICULT...WITH GFS SHOWING FROPA MON NIGHT AND ANOTHER LATE TUE
INTO EARLY WED. WHILE THIS PATTERN WILL CAUSE SOME BOUTS OF
CONVECTIVE ACTIVITY AND SOME POSSIBLE SEVERE WEATHER...IT WILL NOT
BE CONDUCIVE TO WIDESPREAD HEAVY RAINFALL SINCE DEEP TROPICAL
MOISTURE WILL NOT BE PRESENT. BY THUR INTO FRI...IT LOOKS LIKE DRY
NW FLOW ALOFT AND SFC HI PRES MAY ACTUALLY BUILD IN. THIS WOULD
SIGNIFY A WELCOME CHANGE TO THE VERY WET PATTERN WE HAVE BEEN IN.
ENS GUIDANCE SUGGESTS TEMPS WILL AVG OR EVEN SLIGHTLY BELOW
AVG...WITH NO HEAT WAVES IN SIGHT.

&&

.AVIATION /18Z FRIDAY THROUGH 18Z SATURDAY/...
SCATTERED CONVECTION THIS AFTERNOON ACROSS THE ADIRONDACKS WITH
ISOLATED CELLS REACHING THE MOHAWK ANDS UPPER HUDSON VALLEY.
WESTERLY WINDS WITH GUSTS IN THE MID 20 KNOTS THIS
AFTERNOON...ESPECIALLY DOWN THE MOHAWK VALLEY INTO THE CAPITAL
REGION. THE WINDS WILL DIMINISH EARLY THIS EVENING. GENERALLY VFR
CONDITIONS THROUGH THE PERIOD...EXCEPT FOR KGFL...WHERE LIGHT WINDS
AND CLEAR SKIES WILL ALLOW SOME FOG FORMATION BY 04Z. EXPECT KGFL
VSBY AND CIGS TO APPROACH IFR BY 08Z.

&&

.HYDROLOGY...
RIVERS WILL CONTINUE TO GRADUALLY RECEDE. REFER TO THE LATEST FLOOD
STATEMENTS AND/OR GO TO WEATHER.GOV/ALY AND GO TO OUR ADVANCED
HYDROLOGIC PREDICTION SERVICE (AHPS) PAGE FOR DETAILS ON RIVER
LEVELS AND FORECASTS.

ANY LINGERING CONVECTIVE SHOWERS THIS EVENING WILL BE ISOLATED TO
SCATTERED AND WILL ONLY PRODUCE LIGHT RAINFALL AMOUNTS. SOME SPOTS
MAY RECEIVE ONE TENTH TO ONE QUARTER INCH...BUT BASIN WIDE QPF WILL
BE MINIMAL. THE NEXT CHANCE OF RAIN ARRIVES SAT NIGHT AS A WARM
FRONT PASSES THROUGH THE REGION. THE GREATEST RAINFALL AMOUNTS WILL
LIKELY BE NORTH OF THE CAPITAL DISTRICT...WITH AROUND ONE HALF TO
ONE INCH POSSIBLE. LIGHTER AMOUNTS WILL OCCUR FURTHER SOUTH.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE COMMON SUNDAY AND
MONDAY...WITH A CONTINUED PERIODIC THREAT FOR CONVECTIVE PRECIP INTO
THE MIDDLE OF NEXT WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...KELCH
HYDROLOGY...JPV
Hazardous weather outlook, Jun 30, 4:16 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT FRI JUN 30 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
416 PM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS EVENING. STORMS WILL MOVE TO THE SOUTHEAST AROUND 30 MPH.
SOME STORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SATURDAY NIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 30, 3:12 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI JUN 30 2006

NYZ032-033-302015-
HAMILTON NY-NORTHERN HERKIMER NY-
312 PM EDT FRI JUN 30 2006

...STRONG THUNDERSTORMS MOVING INTO NORTHERN HAMILTON AND EXTREME
NORTHERN HERKIMER COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL AND WINDS IN
EXCESS OF 30 MPH MOVING INTO EXTREME NORTHERN PORTIONS OF THE
WESTERN ADIRONDACKS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 35 MILES NORTHWEST OF NEWCOMB TO 31 MILES NORTHWEST
OF NEWCOMB TO 31 MILES NORTHWEST OF OLD FORGE...AND MOVING EAST AT
30 MPH.

THUNDERSTORMS WILL BE NEAR...
LAKE EATON CAMPGROUND BY 405 PM EDT
FORKED LAKE PUBLIC CAMPGROUND BY 415 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:40 PM EDTSevere Thunderstorm WarningALYHamilton48 min
Jun 29, 9:37 PM EDTSevere Thunderstorm WarningALYWashington27 min
Jun 29, 9:58 PM EDTFlash Flood WatchALYFulton13 hr
Jun 30, 4:44 PM EDTSevere Thunderstorm WarningALYHerkimer61 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.